What Is Somnolence?

Medications can cause somnolence, but there are other causes too

Bipolar Disorder Decreased Energy
Paul Bradbury / OJO Images / Getty Images

Somnolence is a state of sleepiness where you're close to falling asleep, and may not be able to resist the urge to doze off. As someone in treatment for bipolar disorder or another mental illness, this can affect you since many psychiatric medications (and many non-psychiatric medications, too) can cause somnolence.

That's why there are so many warnings about not driving until you know how a medication might affect you, or not operating heavy equipment when you're taking these medications.

Literally, you could fall asleep in the middle of those activities, even when you're trying hard to stay awake.

Somnolence is a medical term, but there are many other terms for the same state of sleepiness including drowsiness, lethargic, insensible and just plain sleepy.

Medications are far from the only cause of this problem: Some clinicians estimate that excessive daytime sleepiness may affect up to 20% of the overall population.

Causes of Somnolence

There are a variety of causes of somnolence, and not all are related to your health or to medications you're taking.

Perhaps the most common cause is simply not getting enough sleep — studies show that people who work different shifts that interfere with their normal sleep rhythms may be more prone to accidents and mistakes.

For example, according to the National Sleep Foundation, the disintegration of the space shuttle Columbia and the grounding and subsequent oil spill from the Exxon Valdez both have been attributed to mistakes made due to fatigue.

Shift workers may also be at higher risk for conditions like heart disease and diabetes.

Other possible somnolence causes can involve medical conditions (not treatments). Diabetes, chronic pain, low thyroid function and other conditions may cause excessive sleepiness.

In addition, there are disorders specifically related to sleep — sleep apnea, for example, where you literally stop breathing for very short periods during sleep — that can interfere with your rest and cause somnolence when you're awake.

To determine what's causing your problem, you may need an evaluation from a doctor who specializes in sleep disorders.

Bipolar Medications That Cause Somnolence

But there's no doubt that medications are a significant cause of somnolence, especially in people being treated for mental health conditions such as bipolar disorder.

  • Antidepressants. One of the most common side effects reported for antidepressants is sleepiness, although some types also can cause insomnia. People taking selective serotonin reuptake inhibitors (SSRIs) such as Prozac (generic name: fluoxetine) or serotonin-norepinephrine reuptake inhibitors (SNRIs) such as Cymbalta (generic name: duloxetine) report this problem. Older tricyclic antidepressants also can cause this problem.
  • Benzodiazepines. These anti-anxiety drugs, which include Xanax (generic name: alprazolam) and Valium (generic name: diazepam), also can cause severe somnolence. Medical studies have looked at the effects of caffeine (the equivalent of two or three cups of coffee) in people taking benzodiazepines, and have found it helps in some cases, but not all.
  • Lithium. Many patients (but not all) report getting sleepy when taking lithium for their bipolar disorder, and in fact tiredness and sleepiness are known side effects of the medication. This gets better with time in some people as they adjust to its effects.
  • Anticonvulsant and anti-psychotic medications. Many of these medications cause drowsiness.

The medications used to treat bipolar disorder affect different people in different ways. Therefore, if you find that one drug or combination of medications is causing somnolence, talk to your doctor about adjusting your treatment regimen.

Sources:

Johnson LC et al. Benzodiazepines and caffeine: effect on daytime sleepiness, performance, and mood. Psychopharmacology. 1990;101(2):160-7.

Pagel JF. Excessive Daytime Sleepiness. American Family Physician. 2009 Mar 1;79(5):391-396.

U.S. National Library of Medicine. Drowsiness fact sheet. Accessed March 5, 2016.

Continue Reading